Rhode Island, 2016

Strong Wind in Rhode Island, December 18, 2016

December 18, 2016 · NWS BOX · 1 event in 1 county or zone

Low pressure moving up the St Lawrence Valley brought strong southwest winds to Southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving up the St Lawrence Valley brought strong southwest winds to Southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 18, 11:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 18, 11:36 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1136 AM EST Sun Dec 18 2016

.SYNOPSIS...
Low pressure moving through New York State will pass north of our
area today. Its associated cold front will push across the region
this afternoon and evening. High pressure then builds in tonight
and lingers through midweek with temperatures near seasonable
level. Rain anticipated Thursday into Thursday night with breezy S
winds. Seasonable conditions along with a wet weather pattern
continue into the following weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

11 AM Update...

The dense fog across central and western areas early this morning
has improved over most areas, though a few patches are tending to
linger late this morning, mainly across portions of the middle and
lower CT valley with a mainly S wind in place. Expect those winds
to shift to SW, which should bring improving visibilities. Allowed
the Dense Fog Advisory to expire at 10 AM.

Have been monitoring SW wind gusts especially along the S coast
over the last few hours. Saw a gust up to 37 kt at KPVD, but now
seeing gusts up to 40 kt at KEWB and 37 kt at KPYM. Based on this
and the strong low level jet passing across that region, have
issued a Wind Advisory for Plymouth county and southern Bristol
county. Will continue to monitor in case we need to extend
further.

Area of rain extending from NE Mass SW into N central and western
CT, moving slowly SE with and ahead of the approaching cold front.
This timing was pretty good in the previous forecast, but have
updated to bring conditions current. Remainder of forecast in
pretty good shape, but have also updated to bring conditions
current.

Previous Discussion...

Wind advisory posted for Cape Cod and the Islands but may have to
consider expanding this to more of S/SE New England. What worries
me is the present observations, the magnitude of the pressure
gradient, tightening as the cold front approaches up against the
Atlantic ridge, and the fact that some of the probabilistic
guidance, though not all, is suggesting the likelihood of +45 mph
gusts. But there is a really good stout inversion, especially over
the colder snow pack, so confidence is towards those areas which
saw less snow, which will likely see the greatest warming at the
surface, of having the greater likelihood of seeing the mix down
of winds, hence towards S/SE coastal RI and MA.

N stream shortwave over the W Great Lakes with a 190-knot upper
jet in the SW upper flow leading the jet. This is guiding the
surface low in its NE path. The right entrance region of this jet
will sweep over S New England during the day providing upper
venting and generating continued lift.

The NAM and GFS show a plume of 1.4 inch PW values moving over S
New England starting this morning. That's a generous value for
December in our area, and should provide a generous portion of
moisture for rainfall.

A cold front trails the passing low pressure, and models have
similar timing bringing the front through around midday in NW MA,
by early afternoon in the Merrimack Valley-Worcester-Eastern CT,
and by late afternoon along the MA coast. Good dynamic lift and
continued warm advection lift will combine with the generous
moisture to bring a high likelihood of rain along and ahead of the
cold front.

Wind shifts from NW behind the cold front, with rain ending.
Temperatures will quickly drop.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...

Colder and drier air returns behind the cold front. This will
bring clearing skies with temperatures below freezing. This will
mean potential freezing of any lingering wet surfaces at night.
Dew points will fall to near zero inland and 5-10 along the coast.

Temperatures aloft will cool to -10C, forming a 17-19C air-water
difference to go along with NW winds around 20 knots over the
ocean. This should generate ocean effect clouds east of MA, but
with a fetch that should keep them offshore during the night.

Current temps upstream behind the front are in the teens and high
single numbers, which forms our projection for Monday morning min
temps.

Monday...

High pressure builds over the region with axis across VT and NY.
This will bring a north wind to our area, possibly turning a
little north-northeast. Should be mainly a sunny day. The turning
wind may allow the ocean effect clouds to drift west over Outer
Cape Cod and possibly to the mid Cape. This will need to be
monitored.

Temps in the mixed layer will be equiv to -17C to -20C at 850 mb,
which suggests max sfc temps in the 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
*/ Highlights...

 - Seasonable, dry conditions during the early-half of next week
 - Anomalously warmer and wet Thursday into Thursday night
 - Continued warmer, wet pattern continues through the weekend

*/ Overview...

A warmer, wetter pattern lies ahead. Not much white to speak of in
the coming holiday week. Given the trends in teleconnections, the
doors are wide open across the CONUS as cold, Arctic air becomes
locked up over the N pole. A less amplified pattern with general
height rises and milder air over the lower 48, simply put, expect
lee troughing across the W half of the CONUS to elongate and stretch
N/E across the E half of the CONUS up against the Atlantic ridge.
Surface cyclongensis and subsequent low pressure development over
the Great Plains is more than likely to lift across the Great Lakes

region should the cyclogenesis not emerge from the Gulf of Mexico.
An inside-running storm track putting S New England more within the
warmer, wetter side of the envelope. 18.0z GFS has caught onto this
well the last couple of runs in tandem with the GEFS and ECens. The
17.12z/18.0z EC is showing good agreement as well. Thus a consensus
blend of the forecast guidance is allowable. There are roughly two
items of concern throughout: 1) moderate to heavy rain potential and
2) gusty S winds that may reach or exceed wind advisory thresholds.
Will hit any targets of opportunity in the daily discussion below.

*/ Daily Discussion...

Monday Night through Thursday morning...

Still looking dry under the influence of high pressure up to 1040.
Cold going into Tuesday given high pressure parked atop the NE CONUS
with H85 temperatures around -10 to -12C. If any snow cover has made
it through the dousing of rain over the weekend, quite possible some
places could get well down into the single digits. Will generally
keep lows in the teens. Starting Tuesday as the high shifts offshore
return S/SW winds aloft with onshore winds at the surface, will see
a warming trend towards more seasonable conditions. Highs around the
low to mid 40s going into Thursday.

Thursday into Thursday night...

Pretty much wet and windy. Pacific wave undergoing lee cyclogenesis
across the N Plains, lifting N/E across the Great Lakes region up
against the Atlantic ridge. Tightening SW to NE pressure gradient
that taps into sub-tropical moisture with high theta-E and pwats
exceeding 1-inch, though the deep core of warm-moist flow looks to
remain offshore. Accompanying strong jet of low-level winds with
H925 S/SW flow up around 50 mph, though the magnitude of such winds
reaching the surface is limited by a surge of warmer air aloft that
yields a shallow surface inversion.

In all expect a good slug of rain with precipitation amounts roughly
around half an inch just based on ensemble probabilistics and CIPS
analogs. Can not rule out, however, amounts exceeding 1-inch given
negative showalters and K-index values exceeding 30 indicating to a
degree that moderate to heavy rain is possible as the layer above
the inversion is conditionally unstable, moist-adiabatic through
much of the troposphere. In addition, good amount of synoptic lift
and forcing along and ahead of a sweeping cold front parent to the
aforementioned inside-runner low. It is ahead of the front with the
tightening pressure gradient that there is the threat of strong
winds especially given the gradient flow. More inclined to believe
that sustained winds may exceed wind advisory thresholds. Something
we'll have to monitor as we get closer to the event.

Not a lot of confidence this far out in the forecast to warrant any
mention in the hazardous weather outlook. For now just some possible
impacts to keep in mind.

Friday into the weekend...

Drier and quiet at first with return high pressure but anticipate a
continuation of the mild wet wetter pattern. Variability in forecast
solutions, low confidence at this time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Short Term /through Monday/...

Through this afternoon...Moderate confidence.

Mainly IFR-LIFR CIGS and VFR-MVFR VSBYS across the region. Only
exception is across lower CT valley where LIFR VSBYS linger in
patchy fog. Area of rain will move across through the remainder of
the day. Sustained of 25-30 kts with gusts in excess of 40 kts
over portions of the S/SE coastal terminals. In addition, LLWS
threat with SW winds 2 kft agl around 50 to 60 kts (strongest S/E
versus across the interior).

As the rain exits, strongest winds will also push offshore ending
the LLWS threat. Winds diminish as they become W-NW. CIGS/VSBYS
will improve to MVFR then VFR across central and western areas by
22Z or so, but mainly MVFR conditions linger across E Mass/RI/N CT
into the evening.

Tonight and Monday...High confidence.

VFR. NW winds gusting 20 knots tonight will diminish Monday as
high pressure builds in.

KBOS TAF...Holding with MVFR-IFR conditions through the morning
with a gradual improvement towards midday associated with the
height of the winds out of the SW, backing W/NW towards evening
when conditions improve quickly to VFR. Colder air working in,
there is a concern of standing water freezing along runways.

KBDL TAF...In the soup this morning with VLIFR. Confident that
conditions will lift starting around the mid-morning to LIFR-IFR
with MVFR towards midday. Will see SW winds turn W/NW, diminish,
and conditions quickly become VFR. Colder air working in, there
is a concern of standing water freezing along runways.

Outlook /Monday Night through Thursday/...Moderate confidence.

VFR through Thursday. Light winds into Tuesday then turning S/SW,
increasing ahead of an area of disturbed weather into Thursday with
both cigs and vsbys dropping to an MVFR-IFR mix with mostly RA.
Clearing out and back to VFR Friday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

11 AM Update...

Through this afternoon...

SW gales over a majority of the waters with speeds up to 40 kts
ahead of a cold front sweeping through overnight. Seas building
8-14 feet on the exposed waters, especially S waters Small craft
advisory for Boston Harbor and Narragansett Bay. Rain and patchy
fog will bring periods of reduced visibilities. Expect rain and
fog to push offshore as the front clear and winds shift to W-NW
late in the day.

Tonight and Monday...

High pressure builds west of New England with gusty NW winds and
colder air. Ocean effect clouds/showers will form E of the MA
coast. Winds shift more N Monday and diminish. The wind shift may
shift the ocean clouds west over Outer Cape Cod. Lingering Small
Craft Advisory winds and seas. Seas of 5 feet may linger on the
outer waters Monday.

Outlook /Monday Night through Thursday/...Moderate confidence.

Winds and seas below small craft advisory thresholds other than on
Thursday into Thursday night, lingering into Friday, when S winds
result in waves building 5 to 7 feet on the outer waters. Could
see gusts to near gale-force but lowered confidence at this time
given so far out in the forecast. Potential visibility restrictions
out on the waters subsequent of accompany moderate to heavy rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 4 PM EST this afternoon for MAZ018>024.
RI...None.
MARINE...Gale Warning until 5 PM EST this afternoon for ANZ231>237-255-
     256.
     Small Craft Advisory until 9 PM EST this evening for ANZ230.
     Gale Warning until 9 PM EST this evening for ANZ250-254.
     Gale Warning until 3 PM EST this afternoon for ANZ251.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...Sipprell/EVT
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell/EVT
MARINE...WTB/Sipprell/EVT
Hazardous weather outlook, Dec 18, 7:34 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
734 AM EST SUN DEC 18 2016

CTZ002-003-MAZ002>006-008>012-026-191245-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
734 AM EST SUN DEC 18 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY

LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES WILL DROP QUICKLY BELOW FREEZING BEHIND A COLD FRONT
FORECAST TO SWEEP SOUTHERN NEW ENGLAND LATER TODAY INTO TONIGHT.
SUCH A QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE OF
STANDING WATER ON ROADS AND ANY OTHER UNTREATED SURFACES RESULTING
IN THE DEVELOPMENT OF BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-MAZ007-013>021-RIZ001>007-191245-
WINDHAM CT-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...EASTERN
AND SOUTHEASTERN MASSACHUSETTS...AND ALL OF RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

TODAY...

THERE IS A RISK THAT AREAS ALONG THE SOUTH AND SOUTHEAST COASTS
WILL REACH WIND ADVISORY CRITERIA...PERHAPS MORE SO ON SUSTAINED
WINDS EXCEEDING 30 MPH...RATHER THAN GUSTS HIGHER THAN 45 MPH.

LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES WILL DROP QUICKLY BELOW FREEZING BEHIND A COLD FRONT
FORECAST TO SWEEP SOUTHERN NEW ENGLAND LATER TODAY INTO TONIGHT.
SUCH A QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE OF
STANDING WATER ON ROADS AND ANY OTHER UNTREATED SURFACES RESULTING
IN THE DEVELOPMENT OF BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-191245-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
734 AM EST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND THE ISLANDS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ008-191245-
BLOCK ISLAND RI-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

TODAY...

THERE IS A RISK THAT AREAS ALONG THE SOUTH AND SOUTHEAST COASTS
WILL REACH WIND ADVISORY CRITERIA...PERHAPS MORE SO ON SUSTAINED
WINDS EXCEEDING 30 MPH...RATHER THAN GUSTS HIGHER THAN 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ255-256-191245-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-191245-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ251-191245-
MASSACHUSETTS BAY AND IPSWICH BAY-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-191245-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-191245-
BOSTON HARBOR-NARRAGANSETT BAY-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF GALE FORCE WINDS AT THE ENTRANCE TO NARRAGANSETT
BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Dec 18, 12:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1234 PM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG FREETOWN                41.82N  71.05W
12/18/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON COUNTY ROAD

1150 AM     NON-TSTM WND DMG ROCHESTER               41.73N  70.82W
12/18/2016                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON NECK ROAD

1150 AM     NON-TSTM WND DMG NEW BEDFORD             41.66N  70.94W
12/18/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON ROUTE 140

1205 PM     NON-TSTM WND DMG DARTMOUTH               41.57N  71.00W
12/18/2016                   BRISTOL            MA   AMATEUR RADIO

            PHONE WIRES DOWN ON BAKERVILLE ROAD

&&

LEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Kent

When
December 18, 2:00 PM EST to 5:00 PM EST
Where
Eastern Kent forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The Automated Surface Observation System site at T.F. Green Airport in Warwick reported a wind gust of 53 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669667.